EconPapers    
Economics at your fingertips  
 

Semiparametric analysis of German East-West migration intentions: facts and theory

Michael Burda, Wolfgang Härdle, Marlene Müller and Axel Werwatz
Additional contact information
Wolfgang Härdle: Institut für Statistik und Ökonometrie, Wirtschaftswissenschaftliche Fakultät Humboldt-Universität zu Berlin, Germany, Postal: Institut für Statistik und Ökonometrie, Wirtschaftswissenschaftliche Fakultät Humboldt-Universität zu Berlin, Germany

Journal of Applied Econometrics, 1998, vol. 13, issue 5, 525-541

Abstract: East-West migration in Germany peaked at the beginning of the 1990s although the average wage gap between Eastern and Western Germany continues to average about 25%. We analyse the propensity to migrate using microdata from the German Socioeconomic Panel. Fitting a parametric Generalized Linear Model (GLM) yields non-linear residual behavior. This finding is not compatible with classical Marshallian theory of migration and motivates the semiparametric analysis. We estimate a Generalized Partial Linear Model (GPLM) where some components of the index of explanatory variables enter non-parametrically. We find the estimate of the non-parametric influence in concordance with a number of alternative migration theories, including the recently proposed option-value-of-waiting theory. © 1998 John Wiley & Sons, Ltd.

Date: 1998
References: Add references at CitEc
Citations: View citations in EconPapers (87)

Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1998-v13.5/ Supporting data files and programs (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:13:y:1998:i:5:p:525-541

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2025-03-19
Handle: RePEc:jae:japmet:v:13:y:1998:i:5:p:525-541